Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


New Regimen
May 28, 2008

I have been on this regimen for over 5 years: Epivir, Viread, Kaletra, and Reyataz.

I have been having pain on my right side and I was informed that Rayataz may be the cause. What is a proposed new regimen?

Response from Dr. McGowan

It is great that you have had success on this regimen for 5 years. There have been reports of kidney stones with the use of Reyataz, so this may be what your doctor thinks is the cause of the pain in your side. There are tests, such as a urinalysis and sonogram that can verify this. In order to plan a new regimen it would necessary to know several things: 1) Was this the first regimen you ever used to treat the virus? This is important to know because if you had used other treatments before your virus may harbor resistance to some of the available meds we might consider. Your regimen, which includes a "double boosted" protease combination, is not usual for a first line treatment, so I assume it was chosen based on some previous drug resistance; 2) Did your virus have resistance to any meds when you became infected? In other words were you infected with a drug resistant strain? That would also effect our options. 3) Have you had any side effects or intolerances to previous treatments? These would have to be considered. 4) Do you have any other medical conditions such as hepatitis B, hepatitis C, kidney problems, depression or high cholesterol that might effect our choice of medications. It is a little complicated, but there is no "cookbook" for choosing the best combo. There are guidelines to follow, but every regimen should be individualized.

Best,

Joe



Previous
Thoughts on drug holidays
Next
medical exam

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement